Ohio, 2012

Damaging Winds in Ohio, August 9, 2012

August 9, 2012 · NWS RLX · 4 events in 2 counties and zones

Thunderstorms formed in Ohio during the afternoon near a weak front. These storms moved through southeast Ohio during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in Ohio during the afternoon near a weak front. These storms moved through southeast Ohio during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 2:49 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 9, 2:49 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT THU AUG 9 2012

.SYNOPSIS...
STRONG COLD FRONT FRIDAY. HIGH PRESSURE BUILDS IN THIS WEEKEND
WITH COOLER TEMPERATURES.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONVECTION APPEARS TO BE FIRING WITH AND AHEAD OF THE OLD OUTFLOW
BOUNDARY FROM THE OVERNIGHT CONVECTION OVER INDIANA. LACK OF
CUMULUS FIELD BEHIND THE BOUNDARY POINTS TO STABILIZATION EFFECTS
FROM THAT BOUNDARY...AND MAY DELAY THE ONSET OF CONVECTION IN
SOUTHEAST OHIO. PLENTY OF INSTABILITY FOR THE REMAINDER OF
TODAY...WHICH SHOULD INTERACT WITH HEATING DIFFERENTIAL/OUTFLOW
BOUNDARIES AND UPPER LEVEL VORTICITY MAXIMA.

SCALE BACK THE CONVECTION TONIGHT WITH THE LOSS OF HEATING...BUT
CONTINUE CHANCE POPS THROUGH DAWN. PREFER THE TIMING OF THE
SREF...CMC...AND NAM WITH THE COLD FRONTAL PASSAGE FRIDAY...WHICH
TAKES IT THROUGH THE CWA IN THE AFTERNOON. GFS IS THE OUTLIER AND
IS CONSIDERABLY FASTER THAN THE OTHER SOLUTIONS.

DRY SLOT TO FOLLOW THE COLD FRONT...AND PAINT THIS IN THE SKY AND
POP FIELDS FROM 18Z FRIDAY THROUGH 00Z SATURDAY. TIMING IS CRUCIAL
DUE TO THE NARROW RIBBON OF DRIER AIR...AND PULL IN SOME LOW LEVEL
MOISTURE BACK INTO THE NORTHWEST ZONES OF SOUTHEAST OHIO AROUND
00Z. A SHOWER WITH THIS WRAP AROUND MOISTURE IS POSSIBLE...THANKS
TO LINGERING INSTABILITY FROM THE SURFACE...AIDED BY THE COLD POOL
ALOFT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FRONTAL BOUNDARY WILL CROSS CWA FRI EVENING WITH SOME SHRA AND
PERHAPS A RUMBLE OF THUNDER...AS UPR TROF SETTLES IN OVER LWR GREAT
LAKES HEADING INTO WEEKEND. CARRIED LOW CHC POPS WITH THIS WITH
DRYING AFTER MIDNIGHT AS DRY SLOT WORKS IN FROM W. LOOKS LIKE UPR
COLD POOL ASSOCIATED CLDS WILL TEND TO STAY NORTH OF AREA AS COLUMN
DRIES OUT FOR WEEKEND WITH JUST SOME DIURNALLY DRIVE STRATOCU BOTH
DAYS. GUIDANCE HAS COME UP WITH MAXT NUMBERS FOR THIS WEEKEND. THIS
MAKES SENSE WITH CORE OF UPR COLD POOL NEVER REALLY MAKING IT THIS
FAR S WITH GENERALLY W TO WSW LLVL FLOW. THUS WILL BUMP UP NUMBERS A
TICK OR TWO MAINLY OUTSIDE OF THE MTNS. WILL GO WITH COOLER NUMBERS
FOR LOWS WITH GENERALLY LIGHT FLOW UNDER SFC HIGH...ALLOWING FOR
BETTER RADIATIONAL COOLING.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
EXTENDED WILL FEATURE UPR TROF REINFORCED EARLY NEXT WEEK AS
GENERALLY NW FLOW ALOFT CONTINUES. OVERALL ATMOS REMAINS ON DRY
SIDE...HOWEVER UPR DISTURBANCE MAY BRING A FEW MAINLY AFTN SHRA OR
STORMS TUE OR WED. UPR TROF LOOKS TO PULL OUT TOWARD WEEKS
END...REPLACED BY BUILDING HEIGHTS AND WARMER TEMPS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
TOWERING CUMULUS ABUNDANT AREA WIDE SOUTH AND EAST OF THE OHIO
RIVER...AND WILL EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON.
WITH THE NATURE OF CONVECTION...CARRYING TEMPO GROUPS
CURRENTLY...BUT AMENDMENTS ARE A DISTINCT POSSIBILITY THROUGH LATE
THIS EVENING.

VFR EXPECTED EXCEPT IN SHOWERS AND THUNDERSTORMS...WHERE
MVFR...AND BRIEF IFR IS LIKELY. CLOUDS OVERNIGHT AHEAD OF THE COLD
FRONT WILL KEEP FOG FROM FORMING. HAVE TAILED OFF THE POPS
SLIGHTLY OVERNIGHT...BUT KEEP CHANCE POPS GOING THROUGH THE END OF
THE OVERNIGHT PERIOD AND EARLY MORNING FRIDAY. CONVECTION TO RAMP
UP AGAIN WITH HEATING...AND THE COLD FRONT FRIDAY. FRONTAL PASSAGE
ACROSS SOUTHEAST OHIO POSSIBLE JUST PRIOR TO 18Z...BUT FOR MOST
LOCATIONS...IT WILL BE AFTER 18Z...OUTSIDE THE SCOPE OF THIS
ISSUANCE. WIND SWITCH TO FOLLOW THE FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: SCATTERED CONVECTION COULD REQUIRE ALTERNATE
TEMPOS FOR TSRA...POSSIBLY IN PREVAILING AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR CONDITIONS POSSIBLE UNDER HEAVIEST SHOWERS/TSRA FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/26
NEAR TERM...26
SHORT TERM...30
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Aug 9, 3:08 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT THU AUG 9 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-102015-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-HARRISON-
408 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME
WATER PROBLEMS.

IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ015-024>028-030-032>040-046-047-102015-
DICKENSON-BUCHANAN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-LEWIS-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
408 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. THERE IS ALSO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THAT MAY LEAD TO SOME
WATER PROBLEMS.

IF REPETITIVE SHOWERS DEVELOP...FLASH FLOODING COULD OCCUR ON
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY FOR THE
EASTERN HALF OF WEST VIRGINIA...INCLUDING SOUTHWEST VIRGINIA. THE
MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 1:30 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
230 PM EDT THU AUG 9 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             SHINNSTON               39.39N 80.27W
08/09/2012  U0.25 INCH       HARRISON           WV   PUBLIC

&&

NNNN
Special weather statement, Aug 9, 2:07 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
307 PM EDT THU AUG 9 2012

WVZ040-047-091930-
BARBOUR WV-RANDOLPH WV-
307 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ELKINS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM ALONG WITH HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER
ON ROADWAYS AND IN LOW LYING AREAS.

THIS STORM WILL BE NEAR MONTROSE AROUND 315 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3885 7995 3894 8003 3921 7984 3919 7981
      3913 7983 3908 7977 3904 7977 3903 7975

16
Special weather statement, Aug 9, 4:57 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT THU AUG 9 2012

OHZ066-092300-
PERRY OH-
557 PM EDT THU AUG 9 2012

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN PERRY COUNTY...

AT 551 PM EDT...SLOW MOVING THUNDERSTORMS WERE ALONG A LINE FROM 8
MILES NORTHEAST OF SOMERSET TO 3 MILES NORTH OF SOMERSET TO 6 MILES
WEST OF SOMERSET...MOVING EAST AT 15 MPH. A RAIN GAUGE 4 MILES
NORTHWEST OF SOMERSET HAS RECEIVED ABOUT 1.7 INCHES OF RAIN IN THE
PAST HOUR.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IF ADDITIONAL STORMS MOVE OVER THE SAME AREA...MORE SERIOUS FLOODING
WILL BECOME A CONCERN. TRENDS WILL BE MONITORED...AND A FLASH FLOOD
WARNING MAY BE NEEDED IF THIS OCCURS.

THESE STORMS WILL BE NEAR SOMERSET AROUND 605 PM...JUNCTION CITY
AROUND 620 PM...PERRY STATE FOREST AROUND 640 PM...NEW LEXINGTON
AROUND 645 PM AND CROOKSVILLE AROUND 700 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3990 8216 3983 8216 3983 8209
      3981 8207 3975 8208 3964 8238 3973 8238
      3975 8241 3983 8241 3984 8248 3993 8235

16
Special weather statement, Aug 9, 5:22 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
622 PM EDT THU AUG 9 2012

VAZ003-092315-
DICKENSON VA-
622 PM EDT THU AUG 9 2012

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT DICKENSON COUNTY...

AT 621 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF CLINTWOOD TO 6 MILES EAST OF CLINTWOOD TO 13 MILES WEST
OF LEBANON...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF EASTERN DICKENSON
COUNTY AND SOUTHEASTERN DICKENSON COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3698 8238 3701 8247 3704 8250 3713 8255
      3720 8256 3723 8250 3726 8241 3716 8229
      3703 8218 3699 8224 3699 8229 3695 8236

16

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 9, 5:50 PM EST
Where
Perry County, 0.4 mi ENE of Mainsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.722, -82.243

Trees fell onto power lines along Black Gold Road.

Thunderstorm Wind, Perry

When
August 9, 5:50 PM EST
Where
Perry County, 0.43 mi E of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.671, -82.222

Trees were blown down along Route 93.

Thunderstorm Wind, Perry

When
August 9, 5:55 PM EST
Where
Perry County, 0.22 mi SE of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.668, -82.227

Trees fell onto power lines along South Street.

Thunderstorm Wind, Morgan

When
August 9, 6:10 PM EST
Where
Morgan County, 2.64 mi NNW of Deavertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.766, -82.048

Large branches were blown down, including along Route 84.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400547, 400548, 400549, 400550.